Alabama, 2002

Hail in Alabama, August 2, 2002

August 2, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 2, 1:06 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 2, 1:06 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
206 PM CDT FRI AUG 02 2002

FORECAST QUANDARIES IS WHERE THE GULF LOW WILL DEVELOP ON SATURDAY.
THIS MAKES POP FORECASTING DIFFICULT.

CURRENTLY /19Z/ A THUNDERSTORM HAS DEVELOPED OVER NORTHERN SHELBY
COUNTY.  THE MICROBURST POTENTIAL IS A 5 IN THIS AREA...SO ISOLATED
GUSTY WINDS WILL NOT BE OUT OF THE QUESTION ACROSS CENTRAL ALABAMA
AS STORMS COLLAPSE.  WILL BASE FINAL ZONE BREAKUP ON RADAR TRENDS
RIGHT BEFORE RELEASE TIME.

HIGH PRESSURE AND EASTERLY WINDS WILL BUILD OVER THE OHIO VALLEY IN
THE SHORT TERM.  THIS WILL RESULT IN A DRY FORECAST FOR THE WEEKEND.
A WEAK VORT MAX AND 1000 TO 500 MB RH>70 SHOULD MOVE ACROSS CENTRAL
ALABAMA TONIGHT AND TOMORROW.  EXPECT ONLY TO SEE AN INCREASE IN
CLOUDS.  WILL WORD ZONES AS VARIABLE CLOUDINESS.  THERE IS AN OUTSIDE
CHANCE THAT SOME SPRINKLES COULD OCCUR TOMORROW.

THE ETA AND AVN HAVE A DIFFERENT PLACEMENT ON THE GULF LOW THAT THE
MODELS FORECAST FOR SATURDAY.  THE AVN BRINGS THE LOW MORE TO THE
NORTH...WHILE THE ETA KEEPS IT MORE OVER THE CENTRAL GULF.  AT THIS
TIME WILL LEAN CLOSER TO THE ETA MODEL.  BELIEVE THE HIGH WILL BE
STRONG ENOUGH TO MOVE EAST TO THE OHIO VALLEY WHICH FITS INTO THE ETA
THINKING.  TO ACCOUNT FOR THE UNCERTAINTY AT THIS TIME...WILL SPLIT
THE SOUTHERN PART OF OUR AREA AND HAVE A HIGHER POPS FROM TROY...TO
UNION SPRINGS...TO EUFAULA SUNDAY NIGHT AND MONDAY.

THANKS TO TLH FOR COORDINATION.

GUIDANCE TEMPS ARE ALL CLOSE AND USED AN AVERAGE.
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
HSV  070/094 071/092 072 0000
BHM  072/094 071/090 072 ?000
MGM  071/095 070/089 072 ?002

.BHM...NONE.

80

In the hours before

Special weather statement, Aug 2, 12:51 PM CST, 4 hours 19 minutes before
ALZ001>050-022100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT FRI AUG 2 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

ONLY ISOLATED THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON
ACROSS CENTRAL ALABAMA....AND VERY FEW OR NO STORMS ARE EXPECTED IN
THE TENNESSEE VALLEY.  HOWEVER...BECAUSE SURFACE TEMPERATURES ARE
QUITE WARM AND THE ATMOSPHERE IS VERY UNSTABLE...ANY THUNDERSTORMS
THAT DO FORM WILL HAVE THE POTENTIAL TO CAUSE WET MICROBURSTS.

IN ADDITION TO THE THREAT OF DAMAGING WIND GUSTS ASSOCIATED WITH WET
MICROBURSTS...THE OTHER PRIMARY THREAT TODAY WILL BE FREQUENT
LIGHTNING STRIKES.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...ESPECIALLY THOSE
SOUTH FROM TUSCALOOSA...BIRMINGHAM AND ANNISTON SOUTHWARD...SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER
RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE SEVERE THUNDERSTORM
WARNINGS LATER TODAY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...0
BIRMINGHAM...5
MONTGOMERY...4
Local storm report, Aug 2, 4:24 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     SEVERAL TREES DOWN,
                                          DAMAGING HOUSES NEAR THE
                                          INTERSECTION OF 1ST
                                          STREET EAST AND 25TH AVE
                                          EAST.  REPORTED BY
                                          TRAINED SPOTTER.

0452 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     TREE DOWN ACROSS
                                          RAIL-ROAD TRACK AT 6TH
                                          AVE EAST.  DIME SIZE HAIL
                                          ALSO REPORTED.  REPORTED
                                          BY LAW ENFORCEMENT.
Local storm report, Aug 2, 4:24 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     SEVERAL TREES DOWN,
                                          DAMAGING HOUSES NEAR THE
                                          INTERSECTION OF 1ST
                                          STREET EAST AND 25TH AVE
                                          EAST.  REPORTED BY
                                          TRAINED SPOTTER.

0452 PM    TUSCALOOSA                AL   50 MPH TSTM GUST
08/02/02   TUSCALOOSA                     0.75 INCH HAIL
                                          TREE DOWN ACROSS                                           RAIL-ROAD TRACK AT
                                          6TH AVE EAST.  DIME SIZE
                                          HAIL ALSO REPORTED.
                                          REPORTED BY LAW ENFORCEMENT.

The radar

The Birmingham radar (KBMX), 59 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tuscaloosa

When
August 2, 5:10 PM CST
Where
Tuscaloosa County, 10 mi E of Tuscaloosa
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.200, -87.400

Dime to nickel size hail was reported along Interstate 20/59 east of Tuscaloosa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313415.